Montana, 2007

Damaging Winds in Montana, August 19, 2007

August 19, 2007 · NWS TFX · 10 events in 5 counties and zones

Generally dry thunderstorms developed along the Rocky Mountain Front during the afternoon hours of the 19th. These storms produced wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Generally dry thunderstorms developed along the Rocky Mountain Front during the afternoon hours of the 19th. These storms produced wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SUN AUG 19 2007

.DISCUSSION...
ANOTHER ACTIVE EVENING OF WEATHER EXPECTED...BEFORE COOLER AND A BIT
MORE STABLE AIR MOVES INTO THE REGION FOR MONDAY AND TUESDAY.

A PACIFIC COLD FRONT IS APPROACHING THE ROCKY MOUNTAIN FRONT AT 3 PM
THIS AFTERNOON...AND THIS FRONT WILL MOVE EASTWARD ACROSS NORTH
CENTRAL AND SOUTHWEST MONTANA THROUGH THE REMAINDER OF THE AFTERNOON
AND EVENING HOURS. EXPECT A LINE OF THUNDERSTORMS TO ACCOMPANY THE
FRONTAL PASSAGE. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS OR
LARGE HAIL. EXPECT COOLER AIR TO MOVE INTO THE REGION AFTER MIDNIGHT.

FOR MONDAY AND TUESDAY...AN UPPER LEVEL TROF OF LOW PRESSURE WILL
RESIDE OVER THE REGION FOR BOTH MONDAY AND TUESDAY. THIS WILL RESULT
IN COOLER AIR MOVING INTO THE REGION...WITH TEMPERATURES ONLY NEAR
NORMAL FOR EARLY NEXT WEEK. THE CHANCES FOR ANY PRECIPITATION WILL
BE ON THE LOW SIDE...WITH THE BEST CHANCE FOR ANY PRECIP OVER THE
MOUNTAINS. WINDS WILL REMAIN BREEZY...ESPECIALLY ON MONDAY...BUT
WITH THE COOLER TEMPERATURES HUMIDITIES WILL NOT BE AS LOW AS THEY
HAVE BEEN...THUS A RED FLAG WARNING IS NOT EXPECTED AT THIS TIME.
BRUSDA

TUESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER LEVEL LOW MOVES TO THE
EAST OF MONTANA PUTTING CWA IN A NORTHWEST FLOW ALOFT THEN SWITCHES
TO A WESTERLY FLOW FOR THE PERIOD. A DISTURBANCE MOVES THROUGH THE
FLOW ON THURSDAY FOR A CHANCE OF SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL BE NEAR NORMAL. MODELS TRY TO WARM TEMPERATURES UP
SOME EACH DAY BUT FOR NOW WILL GO WITH MODERATION AS NOTHING
INDICATES A FAST WARMING TREND. CAMP

SATURDAY THROUGH SUNDAY...MODELS ARE IN FAIR AGREEMENT DURING
THIS PERIOD. AN UPPER LEVEL RIDGE BUILDS OVER THE REGION
RESULTING IN A DRY AND WARMER FORECAST. SKIES WILL BE CLEAR TO
PARTLY CLOUDY. TEMPERATURES ARE EXPECTED TO WARM TO SEVERAL
DEGREES ABOVE SEASONAL AVERAGES. EK

&&

.AVIATION...
UPDATED 1755Z.
A STRONG UPPER LEVEL TROF AND ASSOCIATED SURFACE LOW AND COLD FRONT
WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT.
GUSTY SOUTHWEST WINDS WILL DEVELOP BY EARLY THIS AFTERNOON AHEAD OF
THE FRONT WITH WINDS SHIFTING TO THE WEST AND REMAINING WINDY BEHIND
THE FRONT. THE N-S COULD FRONT WILL CROSS THE CONTINENTAL DIVIDE
BETWEEN 20 AND 23Z AND REACH A KLWT TO KHVR LINE BETWEEN 02 AND
05Z. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT
LATER THIS AFTERNOON WITH ANY THUNDERSTORM ACTIVITY HAVING THE
POTENTIAL FOR STRONG GUSTY WINDS. WESTERLY WINDS WILL DIMINISH
SLIGHTLY AFTER 06Z BUT REMAIN GUSTY...ESPECIALLY ALONG THE ROCKY
MOUNTAIN FRONT AND ADJACENT PLAINS. HOENISCH

&&

.FIRE WEATHER...
A RED FLAG WARNING WILL CONTINUE THROUGH MIDNIGHT...AS A PACIFIC
COLD FRONT MOVES THROUGH THE REGION. EXPECT GUSTY SOUTH WINDS AHEAD
OF THE FRONT...TO SWITCH TO THE WEST BEHIND THE FRONT. THE WINDS
WILL REMAIN STRONG AT HIGHER ELEVATIONS THROUGH MONDAY. HUMIDITIES
WILL FALL TO NEAR 10 PERCENT BY LATE AFTERNOON...THEN BEGIN TO
INCREASE AFTER FRONTAGE PASSAGE. BREEZY CONDITIONS WITH A BIT HIGHER
HUMIDITIES ARE EXPECTED FOR MONDAY. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  76  48  75 /  20  10  10  10
CTB  50  72  45  71 /  20  10  10  10
HLN  54  78  52  77 /  20  10  10  10
BZN  49  79  46  78 /  30  10  10  10
WEY  38  70  41  72 /  40  20  20  10
DLN  46  75  46  74 /  20  10  10  10
HVR  57  77  49  76 /  50  10  10  10
LWT  53  73  47  72 /  50  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ112>118.

SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT THIS EVENING FOR MTZ008-
011>015-047-050>055.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...99

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 19, 5:43 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 AM MDT SUN AUG 19 2007

MTZ011-013-047-050-051-054-055-201245-
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN-
643 AM MDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH WESTERN AND CENTRAL MONTANA TODAY
AND TONIGHT. VERY BREEZY AND GUSTY SOUTHERLY WINDS AHEAD OF THE
FRONT WILL BECOME WESTERLY LATER THIS AFTERNOON AND TONIGHT.
RELATIVE HUMIDITIES WILL ALSO BECOME LOW AGAIN THIS AFTERNOON AND
EVENING. THE COMBINATION OF DRY AND WINDY WEATHER WILL CAUSE
DANGEROUS FIRE WEATHER CONDITIONS. THEREFORE...THE RED FLAG
WARNING REMAINS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST MONTANA
FROM NOON MDT TODAY THROUGH MIDNIGHT MDT TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS WILL ALSO DEVELOP ACROSS THE AREA THIS
AFTERNOON. SOME OF THESE STORMS MAY PRODUCE HAIL AND DAMAGING
WINDS...WHICH WOULD ADD TO THE HAZARDOUS FIRE WEATHER CONDITIONS.
STORMS AND WINDS WILL DECREASE OVERNIGHT...WITH GOOD RELATIVE
HUMIDITY RECOVERY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER MONDAY THROUGH
SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-012-014-015-044>046-048-049-052-053-201245-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-
643 AM MDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH WESTERN AND CENTRAL MONTANA TODAY
AND TONIGHT. VERY BREEZY AND GUSTY SOUTHERLY WINDS AHEAD OF THE
FRONT WILL BECOME WESTERLY LATER THIS AFTERNOON AND TONIGHT.
RELATIVE HUMIDITIES WILL ALSO BECOME LOW AGAIN THIS AFTERNOON AND
EVENING. THE COMBINATION OF DRY AND WINDY WEATHER WILL CAUSE
DANGEROUS FIRE WEATHER CONDITIONS. THEREFORE...THE RED FLAG
WARNING REMAINS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST MONTANA
FROM NOON MDT TODAY THROUGH MIDNIGHT MDT TONIGHT. ISOLATED SHOWERS
AND THUNDERSTORMS WILL ALSO DEVELOP ACROSS THE AREA THIS
AFTERNOON. GUSTY AND ERRATIC WINDS WITH THESE STORMS WOULD ADD TO
THE HAZARDOUS FIRE WEATHER CONDITIONS. STORMS AND WINDS WILL
DECREASE OVERNIGHT...WITH GOOD RELATIVE HUMIDITY RECOVERY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER MONDAY THROUGH
SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 19, 10:02 AM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1102 AM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             2 N DILLON              45.24N 112.63W
08/18/2007  M0.25 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            WINDS GUSTING TO 35 MILES AN HOUR.

0258 PM     HAIL             3 N DILLON              45.26N 112.63W
08/18/2007  E1.00 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            BREIF HEAVY RAIN 0.61 INCHES MEASURED.

0258 PM     HAIL             DILLON                  45.22N 112.63W
08/18/2007  E0.88 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            BREIF HEAVY RAIN FILLED STREETS UP TO AND OVER SOME
            CURBS.

0355 PM     TSTM WND DMG     2 W VIRGINIA CITY       45.30N 111.98W
08/18/2007                   MADISON            MT   LAW ENFORCEMENT

            *** 1 INJ *** A THUNDERSTORM WIND GUST BLEW OFF A SIGN 2
            FEET BY 2 FEET...AND THROUGH THE WINDSHIELD OF AN
            ON-COMING CAR...CAUSING INJURY TO THE DRIVER. MARBLE SIZE
            HAIL WAS LYING ON THE GROUND WHEN POLICE ARRIVED.

0425 PM     HAIL             3 N DILLON              45.26N 112.63W
08/18/2007  E0.88 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

0455 PM     TSTM WND GST     2 W PENDROY             48.06N 112.34W
08/18/2007  M56.00 MPH       TETON              MT   DEPT OF HIGHWAYS

            56 MPH PEAK WIND GUST AT THE PENDROY DOT LOCATION.

0615 PM     HAIL             12 W WHITEHALL          45.87N 112.35W
08/18/2007  E0.88 INCH       JEFFERSON          MT   TRAINED SPOTTER

            A MIX OF HAIL SIZES FROM PEA TO NICKLE WITH BRIEF HEAVY
            RAIN.

&&

HERE IS A SUMMARY OF SEVERE WEATHER REPORTS RECIEVED FOR SATURDAY
AUGUST 18TH.

BRUSDA
Local storm report, Aug 19, 10:15 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1115 AM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             MCALLISTER              45.44N 111.73W
08/18/2007  M1.25 INCH       MADISON            MT   TRAINED SPOTTER

            1.25 INCH HAIL...HALF DOLLAR SIZE...FELL IN THE CITY OF
            MCALLISTER.

&&

BRUSDA
Local storm report, Aug 19, 10:21 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1121 AM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             2 N DILLON              45.24N 112.63W
08/18/2007  M0.25 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            WINDS GUSTING TO 35 MILES AN HOUR.

0258 PM     HAIL             3 N DILLON              45.26N 112.63W
08/18/2007  E1.00 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            BREIF HEAVY RAIN 0.61 INCHES MEASURED.

0258 PM     HAIL             DILLON                  45.22N 112.63W
08/18/2007  E0.88 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            BREIF HEAVY RAIN FILLED STREETS UP TO AND OVER SOME
            CURBS.

0355 PM     TSTM WND DMG     2 W VIRGINIA CITY       45.30N 111.98W
08/18/2007                   MADISON            MT   LAW ENFORCEMENT

            *** 1 INJ *** A THUNDERSTORM WIND GUST BLEW OFF A SIGN 2
            FEET BY 2 FEET...AND THROUGH THE WINDSHIELD OF AN
            ON-COMING CAR...CAUSING INJURY TO THE DRIVER. MARBLE SIZE
            HAIL WAS LYING ON THE GROUND WHEN POLICE ARRIVED.

0425 PM     HAIL             3 N DILLON              45.26N 112.63W
08/18/2007  E0.88 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

0455 PM     TSTM WND GST     2 W PENDROY             48.06N 112.34W
08/18/2007  M56.00 MPH       TETON              MT   DEPT OF HIGHWAYS

            56 MPH PEAK WIND GUST AT THE PENDROY DOT LOCATION.

0500 PM     HAIL             MCALLISTER              45.44N 111.73W
08/18/2007  M1.25 INCH       MADISON            MT   TRAINED SPOTTER

            1.25 INCH HAIL...HALF DOLLAR SIZE...FELL IN THE CITY OF
            MCALLISTER.

0615 PM     HAIL             12 W WHITEHALL          45.87N 112.35W
08/18/2007  E0.88 INCH       JEFFERSON          MT   TRAINED SPOTTER

            A MIX OF HAIL SIZES FROM PEA TO NICKLE WITH BRIEF HEAVY
            RAIN.

&&

HERE IS A SUMMARY OF SEVERE WEATHER REPORTS RECIEVED FOR SATURDAY
AUGUST 18TH.

BRUSDA
Local storm report, Aug 19, 10:52 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 AM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 W VIRGINIA CITY       45.30N 111.98W
08/18/2007  E0.88 INCH       MADISON            MT   PUBLIC

            NICKEL SIZE HAIL FELL IN NEVADA CITY...CAUSING DAMAGE TO
            30 WINDOWS. SOME MINOR BRUISES TO PASSENGERS TRAVELING ON
            AN OPEN CAR TRAIN BETWEEN NEVADA CITY AND VIRGINIA CITY.
            SOME TREE DAMAGE...WITH WIND SPEEDS ESTIMATED BETWEEN 50
            AND 60 MPH.

&&

BRUSDA
Local storm report, Aug 19, 10:55 AM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1155 AM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             2 N DILLON              45.24N 112.63W
08/18/2007  M0.25 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            WINDS GUSTING TO 35 MILES AN HOUR.

0258 PM     HAIL             3 N DILLON              45.26N 112.63W
08/18/2007  E1.00 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            BREIF HEAVY RAIN 0.61 INCHES MEASURED.

0258 PM     HAIL             DILLON                  45.22N 112.63W
08/18/2007  E0.88 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            BREIF HEAVY RAIN FILLED STREETS UP TO AND OVER SOME
            CURBS.

0355 PM     TSTM WND DMG     2 W VIRGINIA CITY       45.30N 111.98W
08/18/2007                   MADISON            MT   LAW ENFORCEMENT

            *** 1 INJ *** A THUNDERSTORM WIND GUST BLEW OFF A SIGN 2
            FEET BY 2 FEET...AND THROUGH THE WINDSHIELD OF AN
            ON-COMING CAR...CAUSING INJURY TO THE DRIVER. MARBLE SIZE
            HAIL WAS LYING ON THE GROUND WHEN POLICE ARRIVED.

0355 PM     HAIL             2 W VIRGINIA CITY       45.30N 111.98W
08/18/2007  E0.88 INCH       MADISON            MT   PUBLIC

            NICKEL SIZE HAIL FELL IN NEVADA CITY...CAUSING DAMAGE TO
            30 WINDOWS. SOME MINOR BRUISES TO PASSENGERS TRAVELING ON
            AN OPEN CAR TRAIN BETWEEN NEVADA CITY AND VIRGINIA CITY.
            SOME TREE DAMAGE...WITH WIND SPEEDS ESTIMATED BETWEEN 50
            AND 60 MPH.

0425 PM     HAIL             3 N DILLON              45.26N 112.63W
08/18/2007  E0.88 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

0455 PM     TSTM WND GST     2 W PENDROY             48.06N 112.34W
08/18/2007  M56.00 MPH       TETON              MT   DEPT OF HIGHWAYS

            56 MPH PEAK WIND GUST AT THE PENDROY DOT LOCATION.

0500 PM     HAIL             MCALLISTER              45.44N 111.73W
08/18/2007  M1.25 INCH       MADISON            MT   TRAINED SPOTTER

            1.25 INCH HAIL...HALF DOLLAR SIZE...FELL IN THE CITY OF
            MCALLISTER.

0615 PM     HAIL             12 W WHITEHALL          45.87N 112.35W
08/18/2007  E0.88 INCH       JEFFERSON          MT   TRAINED SPOTTER

            A MIX OF HAIL SIZES FROM PEA TO NICKEL WITH BRIEF HEAVY
            RAIN.

&&

HERE IS A SUMMARY OF SEVERE WEATHER REPORTS RECIEVED FOR SATURDAY
AUGUST 18TH.

BRUSDA
Local storm report, Aug 19, 2:01 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 E SILVER CITY         46.76N 112.13W
08/19/2007  E0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PEA AND MARBLE SIZE HAIL WITH A WIND GUST MEASURED AT 52
            MILES AN HOUR.

&&

SAUCIER

The radar

The Great Falls radar (KTFX), 84 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
August 19, 2:02 PM MST
Where
Lewis and Clark County, 9 mi S of Wolf Creek
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.870, -112.070

A severe thunderstorm produced a wind gust to 60 mph at Wolf Creek 9S (Sieben Flats DOT site).

Thunderstorm Wind, Lewis and Clark

When
August 19, 2:19 PM MST
Where
Lewis and Clark County, Helena Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
46.600, -111.980

A severe thunderstorm produced a wind gust to 58 mph at the Helena airport.

Thunderstorm Wind, Lewis and Clark

When
August 19, 2:33 PM MST
Where
Lewis and Clark County, 8 mi N of Wolf Creek
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.116, -112.070

A severe thunderstorm produced a wind gust to 59 mph at Wolf Creek 8N (the Gary Cooper Bridge DOT site).

Thunderstorm Wind, Cascade

When
August 19, 3:12 PM MST
Where
Cascade County, 3 mi SW of Great Falls
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.489, -111.345

A severe thunderstorm produced a wind gust to 62 mph at Great Falls 3SW.

Thunderstorm Wind, Cascade

When
August 19, 3:25 PM MST
Where
Cascade County, (Gfa)malmstrom Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.500, -111.170

A severe thunderstorm produced a wind gust to 58 mph at Malmstrom Air Force Base (Great Falls 6E).

Thunderstorm Wind, Pondera

When
August 19, 3:30 PM MST
Where
Pondera County, 2 mi E of Brady
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
48.030, -111.787

A severe thunderstorm produced a wind gust to 58 mph at Brady 2E.

Thunderstorm Wind, Pondera

When
August 19, 3:33 PM MST
Where
Pondera County, Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.030, -111.830

A severe thunderstorm produced a wind gust to 60 mph at Brady.

Thunderstorm Wind, Chouteau

When
August 19, 3:55 PM MST
Where
Chouteau County, 10 mi SW of Ft Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.718, -110.822

A severe thunderstorm produced a 60 mph wind gust at Fort Benton 10SW. Zero visibility was reported due to blowing dust.

Thunderstorm Wind, Chouteau

When
August 19, 4:00 PM MST
Where
Chouteau County, Ft Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.820, -110.670

A severe thunderstorm produced a wind gust to 60 mph at Fort Benton.

Thunderstorm Wind, Hill

When
August 19, 5:04 PM MST
Where
Hill County, Havre City Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
48.530, -109.770

A severe thunderstorm produced a wind gust to 59 mph at the Havre airport (Havre 4W).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47315, 47316, 47317, 47318, 47319, 47321, 47322, 47323, 47324, 47325.